Advicor and Liver Problems

Side effects may occur with Advicor, and liver problems are one of the most common -- for example, cirrhosis, increased liver enzymes, and hepatitis. Because Advicor can affect the liver, it is used with caution in people who drink large amounts of alcohol or who have liver disease. Symptoms indicating a possible connection between this drug and liver problems include stomach pain, nausea, and dark-colored urine.

Does Advicor Cause Liver Problems?

As with any medication, side effects can occur while taking Advicor® (niacin extended-release/lovastatin), including possible problems with the liver. With Advicor, these problems may include:
 
  • Increase in liver enzymes
  • Hepatitis (an inflammation of the liver that can cause tiredness or a general feeling of illness)
  • Jaundice (yellowing of the skin or eyes that can occur as a result of liver damage)
  • Fatty change in the liver
  • Cirrhosis
  • Hepatoma (a type of liver cancer)
  • Liver failure.
     
In clinical trials, an increase in liver enzymes occurred in about 1 percent of people taking Advicor. The other liver problems mentioned were not necessarily seen in clinical trials but have been reported with Advicor, niacin, lovastatin, or other similar medications. With these potential Advicor side effects, it is difficult to determine whether they are caused by the medication itself or by something else.
 
There have been reports of liver problems, including liver failure, in people who were switched from immediate-release niacin to extended-release niacin products (such as the niacin contained in Advicor) at equivalent doses. Therefore, you will need to start Advicor at the lowest recommended dosage if you are switching over from any niacin product other than Niaspan® (niacin extended-release).
 
10 Foods That Lower Cholesterol

Advicor Medicine

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.